Hail, Lawrence
- When
- December 9, 3:30 PM CST to 3:35 PM CST
- Where
- Lawrence County, 0.91 mi WSW of Annieville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.145, -91.245
An arctic front moved through the Mid-South and clashed with a moist and unstable airmass during the afternoon and evening of December 9, 2012. A line of showers and thunderstorms developed in advance of the front and produced isolated damaging winds and large hail across parts of Northeast Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An arctic front moved through the Mid-South and clashed with a moist and unstable airmass during the afternoon and evening of December 9, 2012. A line of showers and thunderstorms developed in advance of the front and produced isolated damaging winds and large hail across parts of Northeast Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 9, 12:00 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1200 PM CST SUN DEC 9 2012 .UPDATE... UPDATED FOR AVIATION. && .PREV DISCUSSION... /ISSUED 539 AM CST SUN DEC 9 2012/ DISCUSSION... UPDATED FOR 12Z AVIATION DISCUSSION PREV DISCUSSION... /ISSUED 336 AM CST SUN DEC 9 2012/ DISCUSSION... LOTS OF WEATHER TO DISCUSS OVER THE NEXT 24 HOURS OR SO...RANGING FROM THE POSSIBILITY OF SEVERE THUNDERSTORMS TO THE FIRST SHOT AT WINTRY WEATHER IN THE MIDSOUTH. 3 AM TEMPERATURES ARE SEASONABLY WARM...IN THE MIDDLE 50S TO LOW 60S WITH DEW POINTS ONLY 2-3 DEGREES COOLER. THUNDERSTORMS ARE WIDESPREAD ACROSS THE MIDSOUTH...MAINLY NORTH OF THE INTERSTATE 40 CORRIDOR. SO FAR STORMS HAVE REMAINED BELOW SEVERE LIMITS. THESE STORMS ARE BEING FUELED BY WARM AIR ADVECTION AND HAVE SHOWN SIGNS OF SUPERCELL STRUCTURE. HOWEVER THUS FAR THEY DO NOT LOOK TO BE ROOTED AT THE SURFACE SO HAIL WOULD BE THE MAIN THREAT...WITH AN OUTSIDE SHOT AT SEVERE WIND MAKING IT TO THE SURFACE. FOR THE REMAINDER OF THE MORNING...AS STORMS MOVE EAST THEY WILL MOVE INTO A LESS FAVORABLE ENVIRONMENT LIMITING THEIR SEVERE POTENTIAL IN WEST TENNESSEE AND NORTH MISSISSIPPI. DURING THE DAY TODAY...AS INSTABILITY INCREASES AND UPPER LEVEL SUPPORT SHIFTS IN FROM THE WEST...CONDITIONS WILL BECOME MORE FAVORABLE FOR SEVERE THUNDERSTORMS. THIS AFTERNOON...A SSW ORIENTED 35-40KT LOW LEVEL JET WILL SHIFT ACROSS THE MIDSOUTH HELPING TO OFFSET THE LACK OF THERMODYNAMIC ENERGY ENHANCING THE THREAT OF SEVERE STORMS. THE MOST LIKELY TIMING OF SEVERE WEATHER WILL BE DURING THE LATE AFTERNOON HOURS. HAIL AND POSSIBLY STRAIGHT LINE WINDS POSE THE MAIN THREAT FROM THESE STORMS. HOWEVER...I DO HAVE MY DOUBTS ABOUT STORMS BECOMING SURFACE BASED SO WIND THREAT MAY BE LIMITED. NEARLY STRAIGHT SHEAR PROFILES INDICATE A SQUALL LINE MAY DEVELOP LATER THIS AFTERNOON. ADDITIONALLY...STORMS MAY TRAIN OVER THE SAME AREAS RESULTING IN LOCALLY HEAVY RAIN. DUE TO RECENT DRY CONDITIONS...FLOODING DOES NOT LOOK TO BE A CONCERN. SHIFTING GEARS. LATE TONIGHT INTO EARLY MONDAY MORNING...THERE WE ARE MONITORING THE POSSIBILITY FOR THE FIRST WINTRY PRECIPITATION OF THE YEAR ACROSS THE MIDSOUTH. THE NAM AND SOMEWHAT THE ECMWF KEEP MOISTURE LINGERING IN PARTS OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL INTO MONDAY MORNING AS MUCH COLDER AIR ARRIVES BEHIND A STRONG COLD FRONT. THE GFS IS DRIER...AND IS THE MODEL OF CHOICE. HOWEVER GIVEN THE UNCERTAINTY...AND THE FACT THAT WE ARE WITHIN 24 HOURS OF POSSIBLE IMPACT...WILL MENTION A MIX OF RAIN...AND WINTRY MIX FOR A SMALL PORTION OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. NO ACCUMULATION IS EXPECTED. HPC WINTER WEATHER PRODUCTS SHOW LESS THAN 10% CHANCE OF 1 INCH SNOW ACCUMULATION MAKING IT INTO EXTREME NORTHWEST SECTIONS OF THE MIDSOUTH. EARLY NEXT WEEK LOOKS BITTERLY COLD. NORTH WIND AND CLOUDS MONDAY WILL MAKE CONDITIONS FEEL EVEN COLDER. TEMPERATURES TUESDAY MORNING WILL LIKELY BE IN THE 20S AREA WIDE WITH PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER DIPPING TO NEAR 20 DEGREES. HIGHS MONDAY AND TUESDAY WILL STRUGGLE TO GET OUT OF THE 40S ACROSS MUCH OF THE MIDSOUTH. GENERALLY DRY CONDITIONS AND GRADUAL WARMING IS ON TAP FOR THE UPCOMING WORKWEEK. HOWEVER...AS COMPARED TO THE LAST WEEK OR SO TEMPERATURES WILL REMAIN COOL. HIGHS BY FRIDAY WILL ONLY BE IN THE UPPER 50S FOR MOST OF THE AREA WITH MORNING LOWS ONLY SLIGHTLY ABOVE FREEZING. IT LOOKS LIKE RAIN WILL RETURN TO THE MIDSOUTH BY NEXT WEEKEND. && .AVIATION... 18Z TAFS COMPLEX NEXT 24 HOURS FOR AVIATION WEATHER...AS THE PERSISTENT MARITIME AIRMASS IS DISPLACED BY AN ARCTIC SURGE TONIGHT. WARM SECTOR CIGS WILL CONTINUE TO POSE A FORECAST CHALLENGE THROUGH EARLY EVENING...WITH MULTIPLE CLOUD LAYERS AND PREFRONTAL CELLULAR SHRA/TSRA. IFR CIGS AT LEAST APPEAR UNLIKELY THIS AFTERNOON AND THE VFR SLOT OVER NORTHEAST MS MAY EXPAND WESTWARD TO MEM...AT LEAST TEMPORARILY. EXPECT LINEAR MODE TSRA ALONG A STRONGLY FORCED ARCTIC COLD FRONTAL PASSAGE LATE THIS EVENING. POST FRONTAL TS SHOULD TAPER OFF TO STRATIFORM RAIN WITH GRADUALLY IMPROVING CIGS TOWARD DAYBREAK AT ALL BUT TUP. A SECONDARY POST FRONTAL DISTURBANCE ALOFT MAY BE SUFFICIENT FOR A BRIEF RAIN/SLEET MIX AT MEM AND MKL POST SUNRISE MONDAY...PER NAM MODEL SOUNDINGS. GROUND AND BOUNDARY LAYER AIR TEMPS WILL BE TOO WARM FOR ANY ACCUMULATION. LOOKING WELL BEYOND THE TAF VALID PERIOD... MONDAY EVENING CARGO OPS AT MEM SHOULD SEE VFR AND LIGHT NORTHERLY WINDS WITH THE VERY DRY ARCTIC SURFACE RIDGE EDGING IN FROM THE OZARKS. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 72 43 45 28 / 70 100 50 0 MKL 70 43 44 23 / 70 100 60 10 JBR 68 38 41 23 / 80 100 20 0 TUP 72 51 54 24 / 40 100 90 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 313 PM CST SUN DEC 9 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102315- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 313 PM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A POSSIBILITY OF SEVERE WEATHER THIS EVENING...MOST LIKELY HAZARD WOULD BE HAIL AND HIGH WINDS. THERE IS A SMALL CHANCE FOR A TORNADO...MAINLY WEST OF THE MISSISSIPPI RIVER AND IN TENNESSEE AND MISSISSIPPI IN COUNTIES THAT BORDER THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SOME AREAS MAY SEE SOME SLEET ON MONDAY MORNING. THERE WILL BE NO ACCUMULATION AND THUS NO HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. TLSJR
The Memphis radar (KNQA), 152 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Damaging straight line winds snapped a few cedar trees at the ground. A small metal hay barn had roof damage and a partially built home received roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422894, 422896, 422895.